Suggestions on how to avoid nausea from medication while intermittent fasting?

My husband has been intermittent fasting (eating between 5pm-10pm) for years and it's been a great fit for his lifestyle. He has a couple of prescriptions medications that he has to take in the morning (they would keep him awake if he took at night) but for the last few months they've been making him nauseous. Any suggestions about ways to help with the nausea that don't include eating in the morning? He's tried eating something small like a few crackers or some nuts in the morning but then he finds he's really hungry and just eats allllll day long. He'd like to stick with his normal eating window but still be able to take his medicine in the morning. Thanks in advance for any ideas!

Replies

  • slbbw
    slbbw Posts: 330 Member
    Does he have to take them in the morning, or can he take them with his first meal? Only other thought would be something like mint tea or a a teaspoon of honey to coat the stomach if they are particularly rough digestively.
  • RelCanonical
    RelCanonical Posts: 3,883 Member
    slbbw wrote: »
    Does he have to take them in the morning, or can he take them with his first meal? Only other thought would be something like mint tea or a a teaspoon of honey to coat the stomach if they are particularly rough digestively.

    I agree, I'd have him ask his doctor if the morning is necessary or if they just need to be taken with food at the same time each day.
  • kshama2001
    kshama2001 Posts: 25,695 Member
    He is taking them in the AM because they will keep him awake at night if he takes them later.
  • tiptoethruthetulips
    tiptoethruthetulips Posts: 3,307 Member
    Can he change his eating window? Bring it forward two or three hours perhaps, taking the medication a little earlier may not keep him awake at night.
  • BarbaraHelen2013
    BarbaraHelen2013 Posts: 1,871 Member
    Again I’d say he needs to have a chat with the doctor. It’ll depend on what medications and why they’re making him nauseous, obviously. It might be that a prescription for a PPI (Proton Pump Inhibitor - a medication that suppresses stomach acid production, often prescribed alongside NSAIDs) might be a solution. Or a simple anti-emetic might be the solution. It would still be best to talk to the doctor, especially if this is a newish problem with drugs he’s been taking for some time. Could be an interaction issue that needs addressed.
  • cobalt108
    cobalt108 Posts: 58 Member
    Ginger tea can help with nausea! Yogi makes a good one, but I just get fresh ginger root and make it myself.
  • lynn_glenmont
    lynn_glenmont Posts: 9,456 Member
    Some medications are meant to be taken with food.
  • Emmapatterson1729
    Emmapatterson1729 Posts: 1,298 Member
    Whenever I feel nauseated for any reason, I consume ginger. Whole foods market and some Sprouts locations sell a juice called Ginger Soother, I love this stuff for nausea. Any ginger juice or tea would work the same. But I prefer the juices.

    Could also drink Kefir (the blueberry one taste great). Or a broth or other fruit juices like apple. Sometimes even a cup of milk will suffice when taking meds that are supposed to be taken with food.

    I would find out from pharmacist or prescribing doctor if and why they need to be taken with food. Is nausea a common side effect, or are the meds tearing the stomach up??
  • LKArgh
    LKArgh Posts: 5,173 Member
    My husband has been intermittent fasting (eating between 5pm-10pm) for years and it's been a great fit for his lifestyle. He has a couple of prescriptions medications that he has to take in the morning (they would keep him awake if he took at night) but for the last few months they've been making him nauseous. Any suggestions about ways to help with the nausea that don't include eating in the morning? He's tried eating something small like a few crackers or some nuts in the morning but then he finds he's really hungry and just eats allllll day long. He'd like to stick with his normal eating window but still be able to take his medicine in the morning. Thanks in advance for any ideas!

    He needs to either change his eating window or go back to the dr and discuss if there are alternatives (although I would not change meds that work to accomodate eating plans).
  • canadjineh
    canadjineh Posts: 5,396 Member
    Check with the pharmacist first - they are the professionals that know the most about drug side effects and interactions (doctors are mainly 'informed' by drug companies that target-sell to them (esp. in the US.) If he is IF'ing he may be able to eat a fat when he takes his meds to help avoid nausea. The fat will not spike insulin as a carb or protein will, but some meds do not do well with dairy so confirm with a professional before using butter or ghee.
    I have meds I have to separate from foods and other meds, and also supplements that make me nauseous when taken without food. I IF 16:8 or 18:6 depending on the day so I know to have a half tsp of butter when I take my supplements, and also the one med I have to take with food before bed. It's all a juggling act, but worth it once you've got it worked out.
  • sugaraddict4321
    sugaraddict4321 Posts: 15,148 MFP Moderator
    I vote for go to the doctor and don't simply try to self-remedy with tea.

    The reason I say this is that if he's been doing IF for years and taking the medicine for years, but only recently having nausea, that's a sign something has changed. It might be related to the medication and his eating times, it might not. Why take the chance if it's something more serious?

    It could be as simple as changing his eating patterns or it could be more complex such as an ulcer. Better to get checked out. Hope he feels better soon.
  • Emmapatterson1729
    Emmapatterson1729 Posts: 1,298 Member
    edited August 2019
    OP said when he's eaten with his morning meds he doesn't have nausea, but feels hungry all day.

    Some meds can effect the stomach over a period of time (even some OTC meds can cause damage over time if taken consistently on an empty stomach).

    People are suggesting a few things to help immediately with nausea like teas, and I suggest seeing pharmacist or doctor to make sure meds aren't causing internal damage over time.

    I don't think commenters are suggesting self-remedies to replace medical care.